Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Salt Lake City, UT

August 3, 2007Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2007, 5:42 PM MDT for Garfield County, Kane County, Utah. It took effect at Aug 3, 2007, 5:47 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 5:42 PM MDT (23:42 UTC)
In effect from
Aug 3, 2007, 5:47 PM MDT
Expired
Aug 3, 2007, 11:45 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:30 PM MDTFLASH FLOOD25 Se Boulder, UTFLASH FLOODING OF DRAINAGES WITHIN WATER POCKET FOLD AREAS OF CAPITOL REEF NATIONAL PARK. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 032347
FFWSLC
UTC017-025-040545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 1145 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
INTENSE THUNDERSTORM ACTIVITY OVER THE ESCALANTE RIVER DRAINAGE. 
FLASH FLOODING IS EXPECTED IN THE BULLFROG AND HALLS CREEKS 
DRAINAGE...WATER POCKET FOLD...AND THE UPPER ESCALANTE RIVER 
DRAINAGE DOWNSTREAM TO LAKE POWELL. 

IF YOU ARE VENTURING INTO THESE AREAS...PLEASE BE VIGILANT FOR ANY 
FLASH FLOOD ACTIVITY THAT MAY COVER ROADS OR FLOW THROUGH HIKING 
TRAILS.  IN ADDITION TO THE FLASH FLOODING THAT IS EXPECTED TO 1145 
PM THIS EVENING...THESE WATERWAYS ARE EXPECTED TO FLOW AT ELEVATED 
LEVELS THROUGHOUT THE LATE NIGHTTIME HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3781 11151 3796 11114 3796 11084 3755 11071
      3746 11071 3743 11076 3741 11072 3738 11076
      3734 11074 3731 11078 3735 11087 3728 11087

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 040241
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
838 PM MDT FRI AUG 3 2007

UTC017-025-040545-
GARFIELD UT-KANE UT-
838 PM MDT FRI AUG 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
NORTHEASTERN KANE AND CENTRAL GARFIELD COUNTIES...

THIS WARNING IS FOR THE ESCALANTE RIVER DRAINAGE AS WELL AS FOR THE 
HALLS CREEK AND BULLFROG CREEK DRAINAGES AND OTHER WASHES 
ORIGINATING IN THE WATERPOCKET FOLD OF CAPITOL REEF NATIONAL PARK 
AND THE GLEN CANYON NATIONAL RECREATION AREA. 

STORMS HAVE ENDED OVER THE EASTERN DRAINAGES AS OF 830 PM AND HAVE 
WEAKENED AND SHIFTED TO THE SOUTHERN END OF THE ESCALANTE DRAINAGE 
NEAR LAKE POWELL. HOWEVER...DUE TO THE INTENSE RAINFALL IN THESE 
AREAS OVER THE LAST SEVERAL HOURS...A LARGE FLASH FLOOD WAVE IS 
LIKELY STILL MOVING DOWN THE ESCALANTE DRAINAGE AND THE WASHES OFF 
WATERPOCKET FOLD ARE ALSO LIKELY STILL RUNNING. 

ANYONE VENTURING NEAR THESE DRAINAGES...PARTICULARLY THE ESCALANTE 
RIVER...THIS EVENING AND INTO THE NIGHTTIME HOURS NEED TO TAKE EXTRA 
PRECAUTIONS TO ENSURE YOUR SAFETY AND AVOID THE STREAM CHANNELS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.


LAT...LON 3781 11151 3796 11114 3796 11084 3755 11071
      3746 11071 3743 11076 3741 11072 3738 11076
      3734 11074 3731 11078 3735 11087 3728 11087

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:15 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 3, 4:15 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT FRI AUG 3 2007

.SYNOPSIS...DEEP MOISTURE ACROSS THE REGION IS GIVING WAY TO A SLOW
DRYING TREND FROM THE NORTHWEST THIS AFTERNOON.  DRIER SOUTHWEST
FLOW WILL PERSIST OVER THE WEEKEND WITH WEAK DISTURBANCES PASSING
ACROSS NORTHWEST UTAH EACH DAY. HOWEVER...ENOUGH MOISTURE WILL
REMAIN FOR AFTERNOON THUNDERSTORMS...ESPECIALLY ACROSS SOUTHERN AND
EASTERN UTAH.

&&

.DISCUSSION...WEAK TROUGH AXIS DRIFTING SOUTH INTO CENTRAL UTAH THIS
AFTERNOON. WATER VAPOR IMAGERY INDICATES MOISTURE SURGE MOVING NORTH
AHEAD OF THIS TROUGH AXIS INTO SOUTHERN UTAH.  VERY UNSTABLE
CONDITIONS IN PLACE ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH AND
ANTICIPATE THAT CONVECTION WILL INCREASE IN COVERAGE ACROSS THIS
AREA INTO THE EVENING. WITH WEAK FLOW ALOFT STORMS WILL BE SLOW
MOVING.  STORMS HAVE BEEN VERY EFFICIENT RAIN PRODUCERS TODAY AND
ANTICIPATE THE THREAT FOR FLASH FLOODING IS HIGH ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH.  AS A RESULT HAVE HOISTED A FLASH FLOOD
WATCH THROUGH MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
UTAH.  BEHIND THIS TROUGH AXIS SUBSIDENCE HAS LIMITED THE
POTENTIAL FOR CONVECTIVE DEVELOPMENT ACROSS NORTHERN UTAH.  SOME
STORMS IN THE VICINITY OF THE TROUGH FROM SOUTHWEST WYOMING TO UTAH
COUNTY WILL COUNTY INTO THE EVENING BUT THE THREAT SHOULD DIMINISH
AS THE EVENING WEARS ON.

DRIER AIR WORKS INTO THE NORTHWEST PORTION OF THE STATE ON SATURDAY
AND SUNDAY BUT LARGELY REMAINS IN PLACE ACROSS THE EXTREME SOUTHERN
AND EASTERN PORTIONS OF THE CWA. THEREFORE ANTICIPATE THAT THE
CONVECTION WILL HAVE LESS COVERAGE ACROSS THE NORTH ON SAT AND SUN
WITH A CONTINUATION OF SCATTERED COVERAGE ACROSS THE SOUTH AND
EAST.  WILL STILL SEE DIURNAL CONVECTION OVER THE HIGH TERRAIN THIS
WEEKEND ACROSS THE NORTH BUT VALLEY COVERAGE SHOULD NOT BE AS HIGH.
700 MB TEMPERATURES WILL BE A COUPLE OF DEGREES WARMER ON SAT AND
SUN AND HAVE INCREASED AFTERNOON HIGHS ACCORDINGLY.

ECMWF...GFS AND CANADIAN MEDIUM RANGE GUIDANCE ARE IN STRONG
AGREEMENT WITH THE DEVELOPMENT OF A TROUGH ALONG THE WEST COAST BY
EARLY NEXT WEEK. BOTH THE GFS AND CANADIAN ENSEMBLE MEMBERS HAVE
SURPRISINGLY LITTLE SPREAD ACROSS THE GREAT BASIN IN THE MON-THU
TIME FRAME. THIS TROUGH DEVELOPS ALONG THE WEST COAST AS THE UPPER
LEVEL RIDGE AXIS ESTABLISHES ITSELF OVER THE CENTRAL AND EASTERN
U.S.  MEDIUM RANGE GUIDANCE INDICATES THAT TROUGH MOVES INLAND AND
DAMPENS OUT AS PRIMARY WESTERN U.S. WAVE RIDES OVER THE CENTRAL U.S.
RIDGE.  BEHIND THIS THE WEST COAST TROUGH IS REINFORCED BY THE END
OF THE WEEK. THIS PATTERN WILL KEEP UT PRIMARILY UNDER SOUTHWEST
FLOW FOR MUCH OF THE WEEK.  THIS SHOULD RESULT IN LOWER PRECIPITABLE
WATER VALUES FOR MUCH OF THE WEEK...PARTICULARLY ACROSS THE
NORTH...AND LIKELY LESSER COVERAGE OF AFTERNOON AND EVENING
CONVECTION. IN GENERAL WOULD ANTICIPATE BETTER COVERAGE ACROSS THE
SOUTHERN PORTION OF THE STATE. AT THIS TIME WOULD ANTICIPATE
TEMPERATURES IN THE NEAR NORMAL RANGE FOR MUCH OF THE WEEK.

&&

.FIRE...THE AIRMASS WILL CONTINUE TO DRY OUT SOME FROM WEST TO EAST
TONIGHT AND TOMORROW. WITH PLENTY OF MOISTURE IN PLACE OVER
SOUTHEASTERN UTAH...WETTING RAIN IS A DEFINITE POSSIBILITY THERE
INTO THIS EVENING. THOUGH THE AIRMASS DRIES OUT...ENOUGH MOISTURE
REMAINS FOR AFTERNOON CONVECTION TO CONTINUE THROUGH THE WEEKEND.
WINDS WILL BE GENERALLY LIGHT THROUGH SATURDAY...BUT ARE EXPECTED TO
PICK UP BEGINNING SUNDAY AFTERNOON THROUGH MONDAY IN RESPONSE TO A
PACIFIC TROUGH MOVING TOWARD THE STATE. WITH RELATIVE HUMIDITY
VALUES EXPECTED TO BE MARGINALLY CRITICAL OVER PORTIONS OF WESTERN
UTAH DURING THAT TIME...ISOLATED RED FLAG CONDITIONS ARE POSSIBLE.
HOWEVER...THE THREAT DOES NOT LOOK TO BE WIDESPREAD ENOUGH TO
WARRANT A FIRE WEATHER WATCH AT THIS TIME.

&&

.AVIATION...THE AIRMASS OVER THE SLC TERMINAL WILL CONTINUE TO DRY
AND STABILIZE...WITH THE CHANCE OF ANY THUNDERSTORMS DIRECTLY
IMPACTING THE SLC TERMINAL LESS THAN 10 PERCENT FOR THE REMAINDER OF
THE DAY. OUTFLOW WINDS EARLIER HAVE SHIFTED WINDS TO THE SOUTH AT
SLC...BUT WILL LIKELY RETURN TO NORTHWESTERLY FOR MOST OF THE 23 AND
03Z PERIOD. THERE IS A 30 PERCENT CHANCE THAT WINDS WILL STAY
SOUTHERLY HOWEVER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT...UTZ013-020-021-517-518.
WY...NONE.

&&

PUBLIC....GRAHAM
FIRE WEATHER...TRAPHAGAN
AVIATION....CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 4:38 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 AM MDT FRI AUG 3 2007

UTZ001>009-014-015-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST WYOMING-
438 AM MDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING AND INCREASE IN
COVERAGE BY LATE MORNING. ACTIVITY IN THE VALLEYS WILL DECREASE
FROM WEST TO EAST IN THE AFTERNOON BUT BECOME NUMEROUS IN THE
NORTHEAST UTAH AND SOUTHWEST WYOMING. THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAIN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS FOR SATURDAY AND SUNDAY...MAINLY
IN NORTHWEST UTAH AND THE NORTHEAST MOUNTAINS. ISOLATED THUNDERSTORMS
MONDAY THROUGH THURSDAY.

SOUTHWEST WINDS WILL INCREASE ACROSS WEST CENTRAL UTAH ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010>013-016-019>021-517-518-041200-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
438 AM MDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN
UTAH...AND MOST OF SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS MORNING AND BECOME
NUMEROUS FROM LATE MORNING THROUGH THE AFTERNOON. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND POSSIBLE HAIL
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAINLY ACROSS SOUTH CENTRAL AND EASTERN UTAH FOR
SATURDAY AND SUNDAY. THUNDERSTORMS MAY CONTAIN HEAVY RAIN...
ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SCATTERED
THUNDERSTORMS FOR MOST AREAS MONDAY THROUGH THURSDAY.

SOUTHWEST WINDS WILL INCREASE ACROSS SOUTHWEST UTAH ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 3, 2:01 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
201 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      2 S BLUFFDALE           40.45N 111.96W
08/03/2007                   SALT LAKE          UT   BROADCAST MEDIA

            RAINFALL AMOUNTS OF 1.10 INCHES OF RAIN IN 30 MINUTES IN
            THE SOUTHERN END OF THE SALT LAKE VALLEY. BASEMENT
            FLOODING FROM HOMES IN THE AREA.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:24 PM MDTSevere Thunderstorm WarningSLCWayne51 min
Aug 3, 1:46 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 3, 3:45 PM MDTFlash Flood WatchSLC8 hr
Aug 3, 4:33 PM MDTFlash Flood WarningSLCGarfield4 hr
Aug 3, 5:09 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.